Author Topic: Evoxac--heart problems  (Read 5560 times)

abner

  • Guest
Evoxac--heart problems
« on: July 13, 2008, 06:06:05 PM »
I just wanted to share my experience with Evoxac, in case it might help some of you.  I was diagnosed with Sjogren's about 2 years ago, and put on Evoxac.  I am also on Metoprolol for heart rhythm problems--atrial arrhythmias and recurrent atrial fib, mostly.  When I was diagnosed, I was in terrible shape--dry everywhere, and infected in many places.  Evoxac was a godsend.  About a year ago, I started a new thyroid medicine, and that really helped get my thyroid under control, helping me to lose about 30 pounds.  A few months after that, I noticed trouble breathing when I would exercise.  I had what appeared to be gall bladder spasms at the same time, although an ultrasound showed no stones.  Asthma medicine did seem to help a bit, though the problem was still there.  I think I just got used to it.  Then, around Dec-Jan, my heart rate started going down.  This seemed to be good, as I no longer had a crazy, fluttering heart when I would climb the stairs.  It was much easier to run around without my heart going bonkers.  I really thought things were going well, and I was getting into better shape.  By May, though, the shortness of breath was more pronounced, but I attributed it to fatigue, as it was worse at night.  I have little faith in dr ability to help me with vague complaints, so I didn't go in, though I should have.  By mid-June, I had had a scary episode where I couldn't get enough air in and my heart rate did not speed up to help.  A week later, I was reading out loud, and could not get enough air in when I tried to breathe at the end of a few sentences--and despite feeling distressed, my heart rate was in the 50s.

I skipped my evening dose of Evoxac, and went to my Dr. the next day.  The EKG he took showed that I was in a junctional escape rhythm--meaning that the regular pacemaker (sinus node) was being supressed, and the back-up system--the AV node--had taken over.  I was advised to stop Evoxac, and had a Holter Monitor 2 days later.  The Holter showed a lot of "irritability" and a touch of the junctional rhythm.  At this point, I am intolerant of my usual dose of metoprolol--heart beats slower than it used to.

PDR write-ups for Evoxac state that careful monitoring is necessary for simultaneous administration of Evoxac and Metoprolol, and that Evoxac can cause heart rhythm disturbances.  My doc did an EKG 2 weeks or so after starting Evoxac, and all was well.  The thought is that weight loss, combined with a possible problem with drug metabolism caused an overdose of the Evoxac, leading to these problems.  Every symptom that I had was listed as signs of overdose, but I didn't look up the PDR info when I started having trouble.

My point, if you've kept up this far, is that it so easy to overlook symptoms that should alert us to a problem.  I should have been suspicious as far back as last Sept. that something was going on, but I just blew off my breathing problems, which, in retrospect, were pretty severe.  A slow heart rate doesn't call attention to itself the way a fast one does.  The gallbladder problems are typical for a fat, fertile, fair, fortyish person who had recently lost weight.  And, unless you have typical, breathless, shortness of breath that doctors can hear when they examine you, I think they don't know what to do with you.

Please be careful with Evoxac.  It really helped me, but it may also have damaged my sinus node (which was, in all likelihood already vulnerable).  I blame myself for being less alert than I should have been

Pooh

  • Guest
Re: Evoxac--heart problems
« Reply #1 on: July 13, 2008, 06:22:22 PM »
Hi Abby,
I believe this is exactly why my cardiologist and rheumy would not prescribe either Evoxac or Salagen for me.  I too have the atrial tach and before that started, I had SVT (super ventricual Tach.).  Along with these two drugs that are given to us Sjoggies, I cannot use the Provigil either.  All three are stimulants and those of us with fib. and tach. should not take any of them.

I am so sorry you became so ill with this.  I hope you are feeling better now and continue to improve.

Pooh
« Last Edit: July 13, 2008, 06:25:08 PM by Pooh »

abner

  • Guest
Re: Evoxac--heart problems
« Reply #2 on: July 14, 2008, 01:10:59 PM »
Thanks for your reply, Pooh.  Yes, I was on Provigil for Narcolepsy, and I got a-fib, so I know what you're talking about.  Are you on anything at this point for the Sjogren's?

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13558
Re: Evoxac--heart problems
« Reply #3 on: July 14, 2008, 11:06:55 PM »
abner, That was very interesting and is the exact reason that I have held off on taking the new prescription of Exovac that I got a month ago. Both exovac and salogen cause the pulse rate to become slower. I am an Toprol XL(metoprolol) and am very aware of the interaction of these drugs.

Also, I am on Mestinon for the muscle weakness from the myasthenia. This also lowers the pulse rate. I have been very choosy about what I take because my dad, his dad, one uncle and one aunt all had to have pacemakers. If I took all these drugs I someday I might go into bradycardia that is heritary and end up dead from the added med interactions. Just keeps us on our toes all the time trying to keep up with this stuff. Thanks for this information as it is really helpful. Irish ;D

Pooh

  • Guest
Re: Evoxac--heart problems
« Reply #4 on: July 15, 2008, 08:27:40 AM »
Abby,
I take Plaquenil for the Sjs, Metropolol, Nexium, Vytorin, Predisone (as needed for flares), Sanctura, Tramadol, Vicodin, and a couple more I can't remember off hand.  ;D  Needless to say I don't play jump rope. :D  Don't want to go BOOM!!

Like I have said so many times, Sjogren's is the gift that keeps on giving if it likes you. :(

Hugs, Pooh

navydad

  • Guest
Re: Evoxac--heart problems
« Reply #5 on: July 15, 2008, 09:28:04 AM »
well that settles that,, thats another med i;ll cross off my list,, I already stopped the neurotin,, darn stuff wasent doing a darn thing,, and now the exovac,, I do take HCTZ for HBP,, diuritic,,, I;ll learn to live with the dry mouth,, lately my lips have been really dry,, really annoying,, but my moth doesnt seem to dry,, just alot of thick mucous from teh lungs,, hard to bring it up,, and alot of burping when i eat,, oh heck everything hurts,, I thinki;ll just take the BP meds,, the plaquinel,, and drink water,, which i;m getting tired of doing constantly,,

Scottietottie

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 9198
Re: Evoxac--heart problems
« Reply #6 on: July 15, 2008, 09:44:25 AM »
Hi navydad  :)

try lip balm with bees wax in it for the dry lips. It seems to work better than any of the other lips balms I've tried. Lasts longer.

Take care - Scottie  :)
http://sjogrensworld.org/   (our home page)
http://www.sjogrensworld.org/chats.htm   (find our chat times here!)
https://kiwiirc.com/client/irc.dal.net  (way to chat + nickname and #Sjogrensworld)


Never do tomorrow what you can put off till the day after tomorrow!

Pooh

  • Guest
Re: Evoxac--heart problems
« Reply #7 on: July 15, 2008, 12:53:29 PM »
Hi NavyDad,
I know you don't want to hear this but, have you tried Muscinex for that mucous?  You don't have to take it all the time (It's OTC) but it sure helps to loosen that stuff and let you get it up.  Also for the burping and gastro discomfort, my rheumy told me to take 2 Tums EX after dinner or meals.  They really help with everything including heartburn.

Pooh

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13558
Re: Evoxac--heart problems
« Reply #8 on: July 15, 2008, 03:22:11 PM »
navydad,  I am concerned that you have quit the Exovac based on the above information Problems can occur basically when taking a beta blocker as per the article. Any of the medications that I take are in the grouping of anticholinergics or cholinergic drugs and these are the ones that can slow the heart rate in relation to the exovac.

When you are suffering with the dryness you need to check with your doctor about the meds that you are on. There are many drugs that do not have an interaction. Exovac or salogen can be used safely as shown by the number of people that are on them without any problem. It is only certain groups of drugs that can cause issues and that is not all the time. Please check with your doc. It is very possible that you have nothing to worry about. Remember that information shared here is not "written in stone" as it can usually be only a problem of the person writing the post. Irish ;D

P.S. If you have not had any luck with the neurontin you may want to ask about the newer drug Lyrica. It is more spendy but people have had good luck with it. Also, neurontin frequently has to be bumped up in dosage until the proper dosage is found.

navydad

  • Guest
Re: Evoxac--heart problems
« Reply #9 on: July 17, 2008, 10:29:50 AM »
thanks Irish,, I havent stopped the exovac,,, saw the ENT today,, he thinks we might have turned the corner on the ear fungal issue,, no more cream in them,, just a borax acid solution,, to try and keep the ear canal at a lower PH,, hope that works,, not crossing my fingers though,, this heat is wiping me out,, my knees are killing me,, and the plaquinel and neurotin does nothing to stop that pain,, I was reading on lyrica,, I might have to ask about that,, what concerns me is the rash on my feet,, and how hot it makes them,, Immuno had no clue what it was,, GP was clueless,, see dermatologist next week along with rheummy,, Immuno is leaving it up to her to decide to up the IVIG to 130 grams a month,, ENT wants MRI of skulll base to see if any nerve damage has been done,, (been mentioning that for weeks to him),, SIGH,,,